The Observer (Kampala)

29 January 2013

Uganda: As You Self-Medicate, You Could Trigger Drug Allergies

On January 13, Hannah* woke up to surprise surroundings.

She had gone to sleep in her bed at home but on waking up, at about 3am, she found that she was in a hospital! She had lost consciousness, owing to a drug allergy, and had been rushed to International Hospital Kampala (IHK) by her landlady. Hannah's woes began when she was given Ornilox (an antibiotic) for pains in the stomach.

"I started feeling weak when I took a tablet in the morning and when I took another in the evening, I felt dizzy," Hannah narrates.

"I lay on my bed and passed in and out of sleep for some time, eventually sleeping at about 11pm. My landlady says she heard me scream at 1am and she [with some of her family] pushed my door open and took me to hospital. I had no idea I was screaming in my sleep!" Hannah further narrates.

Hannah regained consciousness at about 3am and was told she had lost consciousness because of an allergic reaction to Ornilox. Martha, on the other hand, felt persistent chest pains and went to a pharmacy and bought herself a dose of Ciprofloxacin (another antibiotic).

"After the first day, I developed an itchy, measles-like rash all over the body and my fingertips tingled like they had needles and pins. After the second day, my heart started racing at intervals and that is when I went to see a doctor," Martha says. "The doctor told me I was reacting to Cipro and discontinued it."

Drug allergies, some not as severe as that suffered by Hannah, are recorded world over, and according to Dr Julian Nabatanzi, sulphur and antibiotic allergies are the most commonly seen in Uganda. Sulphur is contained in drugs such as Fansidar and Septrin. Antibiotic allergies are most commonly induced by penicillin and drugs closely related to it.

In a country where anti-malarial drugs and antibiotics are available over the counter, it becomes important to educate ourselves on drug allergies. According to an online research, drug side effects (adverse drug reaction) are the fourth leading cause of death in the USA, so don't take self-medication lightly.

Drug allergies

What are drug allergies? Why would an individual suffer from them? How do they manifest?

A drug allergy, according to mayoclinic.com, occurs when the "immune system mistakenly identifies a drug as if it were a harmful substance, instead of a helpful remedy." To fight the "harmful substance", the body releases chemicals, which result in the signs and symptoms associated with an allergic reaction. Types of drug allergies include: antibiotic sulphur and vaccine allergies.

Important to note is the fact that non-allergic reactions/side effects (they don't involve the immune system), say nausea and diarrhoea may occur when one takes certain medicines. These are harmless and according to Nabatanzi, discontinuing use of the medicine causing the side effects may not be necessary.

"If the side effects are not severe, the medicine [causing side effects] can be used," Nabatanzi says, adding that side effects should be reported to a doctor and where possible, they will be addressed.

"If it is itching, a cream may be given to stop the itching. It is important to report side effects so that a patient is counselled to remove anxiety that may come with taking medicine."

Susceptibility

Who is at risk of a drug allergy? Individuals with a family history of drug allergies and those that have taken a certain type of medicine over time are believed to be more at risk. One may further be predisposed to drug allergies if:

One has had a past allergic reaction to any medicine (past history). According to mayoclinic.com, one may have an allergic reaction to a medicine that has triggered an allergic reaction in them before, or even that which has not triggered a reaction before. Hannah's doctor supports this. He says she could have experienced an allergic reaction to Ornilox, which does not contain sulphur, because she has a history of drug allergies. She is allergic to sulphur.

One takes medicine similar to the one that caused an allergic reaction before. For instance, if one is allergic to penicillin, then an antibiotic similar to penicillin may trigger an allergic reaction.

One has a weak immune system (say an immune system that has been compromised by HIV).

One has a history of allergies, say allergic rhinitis.

One is taking several medicines at the same time.

One is asthmatic.

Individuals suffering from asthma, heart disease and high blood pressure are at a greater risk of developing adverse drug reactions than others. In asthmatic individuals, non-steroid drugs such as Diclofenac, Aspirin and Brufen may trigger allergies.

Symptoms

Symptoms of drug allergies include skin rash, hives, itching, fever and facial swelling, More severe symptoms are anaphylaxis (which is life-threatening), drug-induced anaemia (an immune system reaction that destroys blood cells) and serum sickness (which can cause organ damage). Symptoms of serum sickness include rash and joint pain that occur a week after one starts taking a drug, according to mayoclinic.com.

Symptoms of anaphylaxis are loss of consciousness, dizziness, weak but rapid pulse, shock with a severe drop in blood pressure, tightening of airways, causing trouble breathing and nausea, vomiting or diarrhea. They usually occur within minutes of taking medicine.

It is important to note drugs that one is allergic to and to mention them to a doctor. As you may have noted, doctors sometimes forget to ask about drugs that a patient may be allergic to.

*Not real name.

Ads by Google

Copyright © 2013 The Observer. All rights reserved. Distributed by AllAfrica Global Media (allAfrica.com). To contact the copyright holder directly for corrections — or for permission to republish or make other authorized use of this material, click here.

AllAfrica publishes around 2,000 reports a day from more than 130 news organizations and over 200 other institutions and individuals, representing a diversity of positions on every topic. We publish news and views ranging from vigorous opponents of governments to government publications and spokespersons. Publishers named above each report are responsible for their own content, which AllAfrica does not have the legal right to edit or correct.

Articles and commentaries that identify allAfrica.com as the publisher are produced or commissioned by AllAfrica. To address comments or complaints, please Contact us.